To the Editor:-The editorial by Dr. Talke  enthuses about the future role in man of [Greek small letter alpha]2-agonist-mediatedsedation with easy reversibility after atipamezole administration. He rightly emphasizes the future role of "a new subtype-specific [Greek small letter alpha]2agonist with sedative but not vasoconstrictor effects [italics added]." Scheinen et al.  briefly allude to the use of [Greek small letter alpha]2-adrenoreceptoragonists and antagonists in veterinary practice. We would point out that [Greek small letter alpha]2-adrenoreceptoragonists, such as xylazine, have been widely used in veterinary and anesthetic practice for 29 yr, and detomidine,  medetomidine, and atipamezole have been used for 10 yr. Some years ago we  showed severe cardiovascular changes and bradycardia in horses and, during a similar time period, it has been known that in sheep there is a sudden profound decrease in arterial oxygen pressure (PaO(2)) after xylazine administration. Until recently, the explanation for this has been obscure. However, we  and others  have shown extensive pulmonary edema after xylazine sedation in sheep. In our animals, PaO(2) breathing air decreased from 97.9 +/- 6.7 mmHg +/- SEM to 38.1 +/- 3.2 mmHg +/- SEM immediately after xylazine administration. All our animals had extensive pulmonary edema and microvascular congestion with erythrocytes extravasated into the alveolar space.
We interpreted this as a consequence of pulmonary venospasm, there being no evidence of acute inflammation in the lung, no sign of platelet emboli, and no evidence of free radical release. There are wide species differences in the effect of xylazine on pulmonary function, but it is worth bearing in mind the potency of the vascular effects of some of these [Greek small letter alpha]2-agonistsedatives in humans and animals. The different receptor subtypes in the cardiovascular and central nervous systems must obviously be carefully investigated before we can enthuse about the inclusion of new [Greek small letter alpha]2-receptoragents in human clinical practice.
J. Gareth Jones, M.D., F.R.C.P., F.R.C.A.
Professor of Anaesthesia; Department of Anaesthesia; Cambridge University; Addenbrooke's Hospital; Cambridge, United Kingdom
Polly M. Taylor, Ph.D.
Lecturer in Veterinary Anaesthesia; The Queen's Veterinary School Hospital; Cambridge, United Kingdom
(Accepted for publication January 13, 1999.)